North Carolina, 2022

Damaging Winds in North Carolina, June 2, 2022

June 2, 2022 · NWS RNK · 15 events in 4 counties and zones

A cold front passed through North Carolina, interacting with an unstable air mass and limited shear to produce severe thunderstorms . Several of these storms generated damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front passed through North Carolina, interacting with an unstable air mass and limited shear to produce severe thunderstorms . Several of these storms generated damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 2, 12:46 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 2, 12:46 PM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
146 PM EDT Thu Jun 2 2022

.SYNOPSIS...
A cold front will push through the region this evening with rain
and thunderstorms. Dry weather with temperatures near normal are
expected Friday through Sunday. The chance for showers and
thunderstorms returns on Monday and Tuesday.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 140 PM EDT Thursday...

The threat for strong to severe thunderstorms remain for this
afternoon. Already watching an ongoing cluster of storms over
southeast West Virginia that continue to move eastward.
Additional thunderstorm development is expected further east as
the afternoon progresses.

Strong surface heating is well underway with temperatures into
the 80s and lower 90s across most of Virginia, West Virginia,
and North Carolina. RAP analysis already indicating 1000 - 1500
J/kg MLCAPE along with increasing effective shear across the
entire region. Although the strongest shear/instability overlap
remains further north into portions of northern Virginia and
southern Pennsylvania, strong destabilization and modest shear
locally will still support clusters of storms which will have
the ability to produce strong damaging wind gusts and locally
large hail.

The main surface front is still to the west over eastern
portions of Kentucky and Ohio this afternoon. This front will
push through later tonight with potentially another broken line
of storms along it. Shower/thunderstorm activity begins to
dwindle by midnight as drier air from the northwest begins to
filter into the region. Still some uncertainty on the amount of
lingering cloud cover tonight, but with recent rainfall and
cooling temperatures, could definitely see some valley fog
Friday morning. Much drier and cooler airmass for Friday with
partly cloudy skies and temperatures in the mid 70s/low 80s.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 100 AM EDT Thursday...

   Expect near normal temperatures and very little chance of
   precipitation this weekend.

Thursday's cold front will be just south of the region on Friday.
The vast majority of the region is expected not to have any rain.
However, some lingering showers will be possible across portions of
the mountains and foothills of northwest North Carolina during
Friday morning.

High pressure will build over the area during the weekend bringing
seasonable temperatures back to the area. As the center of the high
starts to shift east of the region, there may be enough of a return
of moisture into the area to generate isolated showers over the
North Carolina mountains Sunday afternoon, and farther north into
parts of southwest Virginia and southeast West Virginia Sunday night.

Confidence in the above weather scenario is high.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 1215 AM EDT Thursday...

   Mild and unsettled weather expected through the period.

During this portion of the forecast, flow aloft will be almost zonal
each day. A series of shortwave troughs will ride along the flow,
into and across our region. This type of pattern will keep the
region on the mild side with more than simply diurnal-type showers
and storms. The challenge though is the variability in the guidance
in depicting the timing of each of these features. While not
represented equally among the guidance, there is some clustering
around the Tuesday afternoon and then Wednesday night as the times
currently with the best chances for the crossing of one of the
shortwave troughs.

The resultant forecast will be one that offers daily chances of
showers and storms with peaks in those probabilities around the
times mentioned above. With no push of colder air into the area,
each day should be above normal for this time of year.

Confidence in the above scenario is moderate.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
As of 135 PM EDT Thursday...

A cold front will cross the Mid Atlantic region and Carolinas
through this afternoon and move east of the area Friday morning.
Showers and thunderstorms are already developing across the
region and additional development can be expected through late
evening. Have narrowed down the most likely time of impact for
each local TAF site. Strong, gusty wind and intense rainfall
with MVFR/IFR visibility are likely with any of the stronger
storms.

The wind will remain southwest to west ahead of the front. The
wind direction turns to the northwest behind the front. Ceilings
over the mountains lower to MVFR right behind the front and
will remain low early Friday morning.

With dry air coming in behind the front and the upslope
weakening on Friday morning, the sky will begin to clear and
ceilings may lift before 12Z/8AM over the mountains. Depending
on the speed of the clearing and where it rains this afternoon
and evening, some locations may have a brief period of MVFR fog.

All TAF locations eventually go VFR mid-Friday morning.

Average confidence for ceiling, visibility and wind.

Extended Aviation Discussion...

Clouds will remain over North Carolina and southern Virginia
but ceilings will be VFR through Friday evening. Conditions are
expected to remain VFR through the upcoming weekend.

Isolated showers and thunderstorms are possible in the
mountains Sunday afternoon.

On Monday thunderstorms with MVFR conditions will be scattered
over the mountains and isolated in the foothills and piedmont.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...BMG
SHORT TERM...DS
LONG TERM...DS
AVIATION...BMG
Hazardous weather outlook, Jun 2, 1:17 PM EST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
217 PM EDT Thu Jun 2 2022

VAZ018>020-023-024-034-035-045>047-WVZ044-031830-
Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst-
Campbell-Appomattox-Buckingham-Monroe-
217 PM EDT Thu Jun 2 2022

...SEVERE THUNDERSTORM WATCH 303 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ007-009>017-022-032-033-043-044-058-059-WVZ042-
043-507-508-031830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Roanoke-Patrick-Franklin-Henry-Pittsylvania-Halifax-
Charlotte-Mercer-Summers-Eastern Greenbrier-Western Greenbrier-
217 PM EDT Thu Jun 2 2022

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms are expected this afternoon and
evening. Some of the storms may be strong to severe with the primary
threat of damaging wind. Localized flooding is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 2, 1:31 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
231 PM EDT THU JUN 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     TSTM WND DMG     3 NW TAZEWELL           37.14N 81.56W
06/02/2022                   TAZEWELL           VA   911 CALL CENTER

            ONE TREE DOWN ON BAPTIST VALLEY ROAD AND
            BURKETT DRIVE.

&&
Special weather statement, Jun 2, 1:31 PM EST, 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
231 PM EDT Thu Jun 2 2022

VAZ019-020-023-024-021900-
Botetourt VA-Bath VA-Rockbridge VA-Alleghany VA-
231 PM EDT Thu Jun 2 2022

...A strong thunderstorm will impact portions of
Alleghany, west central Rockbridge, south central Bath and
northwestern Botetourt Counties in west central Virginia and the City
of Covington through 300 PM EDT...

At 230 PM EDT, Doppler radar was tracking a strong thunderstorm over
Covington, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Covington...
Clifton Forge...
Jordan Mines...
Collierstown...
Iron Gate...
Douthat State Park...
and Glen Wilton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central, south central, southwestern and west central Virginia...and
southeastern West Virginia.

&&

LAT...LON 3773 7957 3762 8003 3763 8003 3765 8002
      3766 8003 3763 8008 3762 8011 3761 8012
      3784 8019 3784 8018 3785 8018 3799 7962
TIME...MOT...LOC 1830Z 258DEG 24KT 3779 8000

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ET
Local storm report, Jun 2, 1:35 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT THU JUN 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 PM     TSTM WND DMG     PRINCETON               37.37N 81.10W
06/02/2022                   MERCER             WV   BROADCAST MEDIA

            MULTIPLE LIMBS AND TREES DOWN IN PRINCETON.

&&
Local storm report, Jun 2, 1:37 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
237 PM EDT THU JUN 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     TSTM WND DMG     2 SW BOISSEVAIN         37.26N 81.40W
06/02/2022                   TAZEWELL           VA   911 CALL CENTER

            TWO TREES DOWN ON ABBS VALLEY ROAD.

&&
Special weather statement, Jun 2, 1:45 PM EST, 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
245 PM EDT Thu Jun 2 2022

VAZ014-018-022-023-033-034-021915-
Botetourt VA-Franklin VA-Montgomery VA-Craig VA-Roanoke VA-
Bedford VA-
245 PM EDT Thu Jun 2 2022

...A strong thunderstorm will impact portions of
Roanoke, southeastern Craig, west central Bedford, southwestern
Botetourt, northern Franklin and northeastern Montgomery Counties,
the City of Salem and the City of Roanoke through 315 PM EDT...

At 245 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bradshaw, or near Catawba, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Roanoke...
Salem...
Vinton...
Troutville...
Stewartsville...
Catawba...
and Hollins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
south central, central, southwestern and west central Virginia...and
southeastern West Virginia.

&&

LAT...LON 3724 8030 3742 8024 3744 7979 3716 7975
TIME...MOT...LOC 1845Z 283DEG 29KT 3732 8018

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ET
Special weather statement, Jun 2, 1:49 PM EST, 6 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
249 PM EDT Thu Jun 2 2022

NCZ003-019-020-021915-
Yadkin NC-Surry NC-Wilkes NC-
249 PM EDT Thu Jun 2 2022

...A strong thunderstorm will impact portions of
southwestern Surry, Wilkes and western Yadkin Counties through 315 PM
EDT...

At 249 PM EDT, Doppler radar was tracking a strong thunderstorm over
Moravian Falls, or over Wilkesboro, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
North Wilkesboro...
Elkin...
Wilkesboro...
Yadkinville...
Jonesville...
Ronda...
and Boomer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3602 8135 3604 8140 3605 8139 3607 8141
      3607 8144 3609 8146 3609 8147 3613 8152
      3639 8086 3609 8063 3605 8090 3606 8098
      3603 8109 3604 8114 3603 8117 3604 8120
      3603 8127 3599 8133
TIME...MOT...LOC 1849Z 250DEG 15KT 3613 8120

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ET

The radar

The Roanoke radar (KFCX), 55 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stokes

When
June 2, 1:55 PM EST
Where
Stokes County, 1.67 mi W of Campbell
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.530, -80.260

A tree was downed by thunderstorm winds near the intersection of NC Highway 704 and Aubrey Lawson Road.

Thunderstorm Wind, Wilkes

When
June 2, 2:23 PM EST
Where
Wilkes County, 3.94 mi ESE of Moravian Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.070, -81.120

A tree was blown down by thunderstorm winds on Brushy Mountain Road.

Thunderstorm Wind, Stokes

When
June 2, 2:36 PM EST
Where
Stokes County, 0.89 mi SW of Hartman
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.410, -80.190

A few trees blown down by thunderstorm winds near Danbury.

Thunderstorm Wind, Wilkes

When
June 2, 2:50 PM EST
Where
Wilkes County, 2.76 mi N of Osbornville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.110, -80.900

A tree was downed by thunderstorm winds on Somers Road.

Thunderstorm Wind, Wilkes

When
June 2, 3:41 PM EST to 3:42 PM EST
Where
Wilkes County, Elkville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.070, -81.400

A couple trees were blown down by thunderstorm winds on NC Highway 268 and Huffman Fork Road.

Thunderstorm Wind, Wilkes

When
June 2, 3:41 PM EST to 3:45 PM EST
Where
Wilkes County, 1.12 mi E of Champion
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.150, -81.300

A couple trees were downed by thunderstorm winds on Boiling Springs Road and near the intersection of Highway 268 and Tom Dula Road.

Thunderstorm Wind, Wilkes

When
June 2, 3:53 PM EST to 3:57 PM EST
Where
Wilkes County, 0.69 mi N of Millers Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
36.190, -81.230

A few trees were downed by thunderstorm winds around the Millers Creek area, with one tree falling onto powerlines on Prospect Lane.

Thunderstorm Wind, Wilkes

When
June 2, 4:06 PM EST to 4:08 PM EST
Where
Wilkes County, 0.89 mi NW of Austin
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.330, -80.990

A couple trees were downed by thunderstorm winds.

Thunderstorm Wind, Wilkes

When
June 2, 4:25 PM EST
Where
Wilkes County, 3.04 mi NE of Benham
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.330, -80.880

A tree was downed by thunderstorm winds on Douglas Town Road.

Thunderstorm Wind, Surry

When
June 2, 4:52 PM EST
Where
Surry County, 2.98 mi NNW of Level Cross
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.390, -80.650

A tree was downed by thunderstorm winds on Turkey Ford Road.

Thunderstorm Wind, Surry

When
June 2, 5:05 PM EST
Where
Surry County, 1.49 mi NNW of Ararat
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.420, -80.580

A tree was downed by thunderstorm winds on Radar Road.

Thunderstorm Wind, Stokes

When
June 2, 5:42 PM EST
Where
Stokes County, 2.07 mi S of Danbury
Measured
60 kt (69 mph) estimated gust
Property damage
$8,000
Reported by
Department of Highways
Coordinates
36.390, -80.220

Around 15 trees were downed by thunderstorm winds near Danbury.

Thunderstorm Wind, Rockingham

When
June 2, 6:08 PM EST
Where
Rockingham County, 2.15 mi NNW of Gold Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.350, -79.940

Metal roofing was blown off of a structure by thunderstorm winds near the intersection of Williams Road and Highway 220.

Thunderstorm Wind, Rockingham

When
June 2, 6:10 PM EST
Where
Rockingham County, 2.22 mi W of Stoneville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.470, -79.940

Power lines were brought down by thunderstorm winds on Highway 770.

Thunderstorm Wind, Rockingham

When
June 2, 6:35 PM EST
Where
Rockingham County, 0.56 mi W of Spray
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
36.520, -79.760

A tree was downed by thunderstorm winds on West Aiken Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2022Every state in 2022This day in weather historyWarnings in North Carolina, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034393, 1034395, 1034394, 1034396, 1034397, 1034563, 1034567, 1034570, 1034859, 1034861, 1034863, 1034867, 1034896, 1034902, 1034904.